Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 82, NWS Dodge City, KS

May 21, 2019Finney County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 21, 2019, 1:54 PM CDT for Finney County, Scott County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2019, 1:54 PM CDT (18:54 UTC)
Expired
May 21, 2019, 2:14 PM CDT
In force
20 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Finney County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 95 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

886 
WUUS53 KDDC 211854
SVRDDC
KSC055-171-211945-
/O.NEW.KDDC.SV.W.0082.190521T1854Z-190521T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
154 PM CDT Tue May 21 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Finney County in southwestern Kansas...
  Southern Scott County in west central Kansas...

* Until 245 PM CDT.

* At 153 PM CDT, a severe thunderstorm was located 9 miles south of
  Friend, moving north at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Friend and Shallow Water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3807 10076 3810 10109 3843 10111 3844 10069
TIME...MOT...LOC 1853Z 186DEG 26KT 3813 10093 

HAIL...1.00IN
WIND...<50MPH
 
$$

JJOHNSON
2 follow-up statements
991 
WWUS53 KDDC 211910
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
210 PM CDT Tue May 21 2019

KSC055-171-211945-
/O.CON.KDDC.SV.W.0082.000000T0000Z-190521T1945Z/
Finney KS-Scott KS-
210 PM CDT Tue May 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES...

At 210 PM CDT, a severe thunderstorm was located very near Friend,
moving north at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Friend and Shallow Water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3815 10074 3815 10108 3843 10111 3844 10069
TIME...MOT...LOC 1910Z 186DEG 26KT 3826 10091 

HAIL...0.75IN
WIND...60MPH
 
$$

JJOHNSON
604 
WWUS53 KDDC 211914
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
214 PM CDT Tue May 21 2019

KSC055-171-211924-
/O.CAN.KDDC.SV.W.0082.000000T0000Z-190521T1945Z/
Finney KS-Scott KS-
214 PM CDT Tue May 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FINNEY AND
SOUTHERN SCOTT COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3815 10074 3815 10108 3843 10111 3844 10069
TIME...MOT...LOC 1914Z 186DEG 26KT 3829 10091 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:03 PM CDT, 51 minutes earlier.

Area forecast discussion, May 21, 1:03 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
103 PM CDT Tue May 21 2019

...Updated for aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Tue May 21 2019

A strong upper level low pressure system was centered over
northern New Mexico early this morning. A deep upper trough
rotating around the southern quadrant of the low was becoming
negatively tilted as it pushed out into west Texas. Through
today, the upper low and trough complex will rotate out to the
northeast across the central High Plains. A broad shield of rain
and thunderstorms was spreading through western and central Kansas
ahead of the upper low. This will continue to lift out through the
area this morning and exit the forecast area shortly after
sunrise. Fog that developed across the forecast area earlier this
evening has been scoured out by the rain. Dense fog was spotty or
off and on at that time. Some fog may redevelop in the wake of
the rain but feel widespread dense fog is not too likely so will
cancel the advisory.

As the storm system lifts out this morning, surface low pressure
and an associated warm front will also pull to the north. South to
southwest winds will increase across the forecast area later this
morning. A cold front will sweep southeast across the forecast
area this afternoon behind the low. With a cold pool aloft over
the area and some daytime heating, showers and thunderstorms are
expected to redevelop later this morning and afternoon. MUCape
values will generally be less than 1000 j/kg but with steep lapse
rates and a fair amount of deep layer shear, especially toward
central Kansas, a few of the storms could become severe with large
hail and possibly a tornado.

Conditions quiet down this evening as the upper system continues to
pull away. With clearing skies and light winds, temperatures over western
portions of the forecast area could very well drop into the mid/upper
30s. If dewpoints drop low enough, some areas of frost could develop.
The next shift will need to monitor this for the possibility of a
frost advisory. Wednesday will be considerably warmer and more pleasant
with light winds.

.LONG TERM...(Wednesday through Monday)
Issued at 400 AM CDT Tue May 21 2019

The upper flow pattern will be conducive for showers and thunderstorms
to develop over parts of the area nearly every day through the Memorial
Day weekend. Thursday looks to be an active severe weather day as a
strong shortwave trough and strong upper level jet lifts out from New
Mexico across the central High Plains. A very unstable airmass along
with strong deep layer shear will likely result in severe thunderstorms
with the potential of large hail and a few tornadoes.

Thunderstorm chances will likely continue nearly every day through
the upcoming holiday weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 100 PM CDT Tue May 21 2019

A few showers and thunderstorms are possible through 00z as an
upper level low passes during daytime heating. CIGS will continue
to improve as drier air works into western Kansas with the gusty
southwest winds. Expect winds to drop off by 00z.

&&

.HYDROLOGY...
Issued at 400 AM CDT Tue May 21 2019

Will keep the Flash Flood Watch intact through this morning as another
round of rain moves through the area. There will be a chance for
thunderstorms across central Kansas this afternoon. Rainfall rates
and storm coverage should not be as great as Monday so the threat
for flash flooding should diminish by this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  38  77  59 /  90  30   0  40
GCK  56  36  74  54 /  80  10   0  30
EHA  57  40  77  52 /  80  10   0  30
LBL  61  43  79  58 /  40  10   0  30
HYS  60  38  71  55 / 100  30   0  30
P28  69  46  80  65 /  80  30  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Finch
HYDROLOGY...Gerard
Hazardous weather outlook, May 21, 5:03 AM CDT, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
503 AM CDT Tue May 21 2019

KSZ030-031-043>046-061>066-074>081-084>090-221100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
503 AM CDT Tue May 21 2019 /403 AM MDT Tue May 21 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Locally heavy rain will move through central and parts of southwest
Kansas this morning. There will be a threat for flooding with the
rain. See the latest Flash Flood Watch product for additional details.
Scattered thunderstorms are expected to redevelop this afternoon.
A few of these storms could become severe with large hail, damaging
wind and isolated tornadoes. The greatest threat for severe weather
will be around central Kansas.

Low temperatures tonight are expected to dip into the mid and upper
30s over far west central Kansas. Areas of frost will be possible.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Elevated risk
* Freeze: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms are expected to develop late Wednesday night
into Thursday. Severe thunderstorms are expected with the greatest
potential to the east of a Hays to Liberal line. Large hail, damaging
winds, tornadoes and locally heavy rain will be possible.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Freeze: Elevated risk

* Thursday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Elevated risk

* Sunday
  - Lightning: Elevated risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon east of Highway 83.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 21, 12:38 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1238 PM CDT Tue May 21 2019

KSZ062-075-211830-
Kearny KS-Grant KS-
1238 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KEARNY AND NORTHWESTERN
GRANT COUNTIES UNTIL 130 PM CDT...

At 1238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ulysses, moving north at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ulysses.

LAT...LON 3754 10131 3758 10151 3792 10153 3792 10112
TIME...MOT...LOC 1738Z 191DEG 13KT 3760 10142

JJOHNSON
Local storm report, May 21, 12:44 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1244 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     FUNNEL CLOUD     8 N JOHNSON CITY        37.68N 101.76W
05/21/2019                   STANTON            KS   PUBLIC

            A SMALL FUNNEL CLOUD WAS OBSERVED BENEATH A
            SHOWER.

&&
Special weather statement, May 21, 1:03 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
103 PM CDT Tue May 21 2019

KSZ062-063-075-076-211845-
Finney KS-Kearny KS-Grant KS-Haskell KS-
103 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL
COUNTIES UNTIL 145 PM CDT...

At 102 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Hickok, moving north at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hickok.

LAT...LON 3754 10112 3754 10131 3792 10112 3791 10080
TIME...MOT...LOC 1802Z 191DEG 16KT 3767 10121

JJOHNSON
Special weather statement, May 21, 1:17 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
117 PM CDT Tue May 21 2019

KSZ061-062-074-075-211900-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
117 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...
SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON
COUNTIES UNTIL 200 PM CDT/100 PM MDT/...

At 117 PM CDT/1217 PM MDT/, Doppler radar was tracking a strong
thunderstorm 13 miles south of Syracuse, moving northeast at 15 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Hamilton, southwestern Kearny, northwestern Grant and northeastern
Stanton Counties.

LAT...LON 3757 10151 3775 10190 3796 10187 3792 10152
TIME...MOT...LOC 1817Z 218DEG 16KT 3779 10172

JJOHNSON
Local storm report, May 21, 1:23 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
123 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FUNNEL CLOUD     ULYSSES                 37.58N 101.36W
05/21/2019                   GRANT              KS   PUBLIC

            THIS REPORT WAS FROM SOCIAL MEDIA. THE IMAGE
            WAS OF A SMALL FUNNEL CLOUD NEAR ULYSSES.

&&

RB
Special weather statement, May 21, 1:50 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
150 PM CDT Tue May 21 2019

KSZ043-063-211915-
Finney KS-Scott KS-
150 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES UNTIL 215 PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Holcomb, moving north at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Friend and Shallow Water.

LAT...LON 3839 10069 3806 10077 3806 10110 3839 10111
TIME...MOT...LOC 1850Z 186DEG 26KT 3811 10093

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:28 PM CDTDense Fog AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more9 hr
May 21, 2:27 AM CDTAreal Flood WarningDDCPratt24 hr
May 21, 12:38 PM CDTSpecial Weather StatementDDCGrant52 min
May 21, 1:03 PM CDTSpecial Weather StatementDDCGrant42 min
May 21, 1:17 PM CDTSpecial Weather StatementDDCStanton43 min
May 21, 1:50 PM CDTSpecial Weather StatementDDCFinney25 min
May 21, 1:58 PM CDTSpecial Weather StatementDDCPawnee47 min
May 21, 2:04 PM CDTSpecial Weather StatementDDCHodgeman26 min
May 21, 2:12 PM CDTSpecial Weather StatementDDCFinney48 min
May 21, 2:18 PM CDTSpecial Weather StatementDDCStafford57 min
May 21, 2:23 PM CDTFrost AdvisoryDDCHamilton, Kearny, Scott18 hr
May 21, 2:32 PM CDTSpecial Weather StatementDDCNess43 min
May 21, 2:36 PM CDTSpecial Weather StatementDDCHodgeman24 min
May 21, 2:37 PM CDTRiver Flood WarningDDCHodgeman, Pawnee10 days
May 21, 2:37 PM CDTRiver Flood WarningDDCRush45 hr
May 21, 2:51 PM CDTSpecial Weather StatementDDCHodgeman39 min
May 21, 3:14 PM CDTSpecial Weather StatementDDCNess46 min
May 21, 3:19 PM CDTSpecial Weather StatementDDCNess41 min
May 21, 3:35 PM CDTSpecial Weather StatementDDCTrego40 min
May 21, 4:08 PM CDTSpecial Weather StatementDDCEllis37 min
May 21, 4:20 PM CDTSevere Thunderstorm WarningDDCEllis55 min
May 21, 4:25 PM CDTSpecial Weather StatementDDCPawnee35 min
May 21, 4:41 PM CDTSpecial Weather StatementDDCStafford49 min
May 21, 5:02 PM CDTSpecial Weather StatementDDCPratt43 min
May 21, 5:17 PM CDTSpecial Weather StatementDDCStafford28 min
May 21, 5:26 PM CDTSpecial Weather StatementDDCKiowa34 min
May 21, 5:42 PM CDTSpecial Weather StatementDDCPawnee33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.